West Virginia, 2010

Damaging Winds in West Virginia, July 17, 2010

July 17, 2010 · NWS RLX · 3 events in 1 county or zone

A mesoscale convective complex rolled through Kentucky during the late night hours, reaching into West Virginia after dawn. The diurnal heating formed new convection during the late afternoon and evening, but these remained below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mesoscale convective complex rolled through Kentucky during the late night hours, reaching into West Virginia after dawn. The diurnal heating formed new convection during the late afternoon and evening, but these remained below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 17, 5:39 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 17, 5:39 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
639 AM EDT SAT JUL 17 2010

.SYNOPSIS...
PASSING DISTURBANCES AND FRONTAL BOUNDARY IN OUR VICINITY THROUGH
THE WEEKEND. WE STAY ON SOUTHERN EDGE OF THE WESTERLIES INTO NEXT
WEEK...WITH PASSING DISTURBANCES AND OCCASIONAL THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY MORNING UPDATE...NORTH TO SOUTH ORIENTED SQUALL LINE REMAINS
STRONG AS IT MOVES EASTWARD OUT OF CENTRAL KENTUCKY AT 5 AM. THIS
LINE WILL LIKELY REMAIN INTACT AS IT MOVES INTO WEST VIRGINIA BY 8
AM...THEN WEAKEN AS IT APPROACHES CENTRAL WEST VIRGINIA AFTER 9 AM.
HAVE GONE CAT POPS AHEAD OF THIS LINE THROUGH MID MORNING FOR
EXTREME NORTHEAST KENTUCKY...AND WEST CENTRAL/SOUTHWEST WEST
VIRGINIA. ALSO ADDED GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

PREVIOUS DISCUSSION...
A VERY WARM AND MOIST ATMOSPHERE WILL CONTINUE THROUGH TONIGHT AS A
WEAK FRONTAL BOUNDARY STAYS JUST TO OUR NORTH. WITH OUR AREA ON THE
SOUTHERN EDGE OF THE WESTERLIES ALOFT...A SERIES OF DISTURBANCES
WILL LIKELY MOVE ACROSS OUR AREA THIS PERIOD. THE MODELS TYPICALLY
HAVE A HARD TIME IN LOCATING AND TRACKING THESE DISTURBANCES.
HOWEVER...SOME HI RES MODELS HAVE PICKED UP ON AN INITIAL
DISTURBANCE COMING ACROSS CENTRAL KENTUCKY WHICH HAS DEVELOPED A
FAIRLY STRONG THUNDERSTORM COMPLEX. THIS WILL TRACK EASTWARD INTO
FAR WESTERN PORTIONS OF OUR AREA...NORTHEAST KENTUCKY...BY 12Z. IT
SHOULD THEN WEAKEN AS IT TRACKS MAINLY ACROSS THE SOUTHERN HALF OF
THE AREA THIS MORNING. LOOKS LIKE ANOTHER DISTURBANCE OVER CENTRAL
MISSOURI IS INITIATING MORE STORMS...AND WILL LIKELY FOLLOW A
SIMILAR PATH TO THE EARLY MORNING DISTURBANCE. THUS...BEST POPS WILL
BE MOSTLY SOUTH OF THE I64 CORRIDOR...ESPECIALLY SINCE THE DEEPER
MOISTURE AS SEEN IN WATER VAPOR IMAGERY IS ACROSS THE SOUTH. HAVE
CHANCE POPS NORTH THIS AFTERNOON IN THE UNSTABLE ATMOSPHERE WITH
HEATING...BUT SHOULD BE MORE SCATTERED IN NATURE AS THE DEEPER
MOISTURE SHOULD BE HELD BACK BY ANY MORNING THUNDERSTORM COMPLEX
AND THE UPPER DISTURBANCE ACROSS THE SOUTH. GOING ON THE COOLER SIDE
OF GUIDANCE TODAY...ESPECIALLY SOUTH WITH THE CLOUDS AND CONVECTION.
MAX TEMPS MAINLY UPPER 80S.

FOR TONIGHT...A NATURAL REDUCTION IN POPS DUE TO STABILIZING OF THE
ATMOSPHERE WITH LOSS OF HEATING. WILL MAINTAIN AT LEAST SLIGHT
CHANCE ACROSS THE SOUTH WITH THE THREAT OF UPPER DISTURBANCES. GOING
ON THE WARMER SIDE GUIDANCE IN THE SOUP.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
WEAK WAVE EXITS SUNDAY MORNING...AND PRECIPITABLE WATER DROPS OFF A
BIT. SO AFTER A LITTLE BIT OF CONVECTION ALONG STALLED BOUNDARY IN
MAINLY THE SOUTHERN ZONES...EXPECTING A RELATIVE LULL SUNDAY
AFTERNOON DESPITE DIURNAL HEATING. MODELS ARE COMING INTO A BIT
BETTER AGREEMENT ON A MORE SIGNIFICANT WAVE ALOFT SETTLING THROUGH
THE AREA SUNDAY NIGHT-MONDAY MORNING...THOUGH AT THE SURFACE THERE
IS DISAGREEMENT ON HOW FAR SOUTH FRONT ITSELF CAN SAG. AT THIS
TIME...FIGURING THAT THE SURFACE FRONT STAYS NORTH BUT THE EMBEDDED
WAVE OR WAVES WITHIN WESTERLIES WILL BE ENOUGH TO PRODUCE
THUNDERSTORMS. I INCREASED POPS INTO THE HIGH CHANCE TO LOW LIKELY
RANGE MONDAY. MARGINALLY SEVERE NOT OUT OF THE QUESTION WITH STORMS
MONDAY...THOUGH THREAT WILL BE HIGHER NORTH OF THE CWA. MAINTAINED
CHANCE POPS MONDAY NIGHT-TUESDAY...SINCE WE WILL REMAIN ON SOUTHERN
PERIPHERY OF WESTERLIES. THIS KEEPS US IN THE RING OF FIRE SO TO
SPEAK...OR IN THE PATH OF POSSIBLE COMPLEXES COMING IN FROM UPSTREAM.

FOR HIGH TEMPERATURES SUNDAY THROUGH TUESDAY...WENT WITH BIAS
CORRECTED MODEL CONSENSUS...WHICH IN GENERAL CONTINUES TO PERFORM
BETTER THAN ANY ONE PARTICULAR MODEL. FOR LOWS...A BLEND OF BIAS
CORRECTED MOS GUIDANCE WITH MET GUIDANCE...SINCE MAV GUIDANCE
REMAINS TOO COOL.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
UPPER LEVEL HIGH OVER DEEP S DRIFTS E AS E COAST TROUGH MOVES
OFFSHORE AND W COAST TROF MOVES INLAND.  HOWEVER...THIS PROCESS
TAKES A LITTLE LONGER AS APPEARED TO BE THE CASE YESTERDAY...AND THE
HIGH DOES NOT BULGE QUITE AS FAR NWD.  THIS KEEPS THE AREA A LITTLE
TOO CLOSE TO THE SOUTHERN EDGE OF THE WESTERLIES...WHICH MEANS A
SLIGHTLY BETTER CHANCE FOR DIURNAL CONVECTION THAT DOES NOT QUITE
DISAPPEAR ALTOGETHER AT NIGHT EITHER.  OTHERWISE HOT AND HUMID
WEATHER SHOULD BE THE RULE LATE WEEK.

MONOTONE SUMMER TEMPERATURE AND DEW POINT FORECAST CONTINUES WITH
LITTLE OR NO CHANGE OF IMPORT.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z SATURDAY THRU 12Z SUNDAY...

EASTWARD MOVING SQUALL LINE WILL LIKELY AFFECT WESTERN PORTIONS OF
AREA 12Z-14Z...WITH GUSTY WINDS AND LOCALLY IFR CONDITIONS IN HEAVY
RAIN. MAIN TAF SITES TO BE AFFECTED WILL BE HTS AND CRW. THIS SQUALL
LINE WILL LIKELY WEAKEN OR DISSIPATE BY AROUND 14Z.
OTHERWISE...A SUMMER TIME ATMOSPHERE WITH LOTS OF LOW LEVEL MOISTURE
AND UPPER LEVEL FEATURES WILL CONTINUE TO FIRE NEW CONVECTION.
DEEPEST MOISTURE STAYS OVER SOUTHERN HALF OF AREA...SO THAT
CONVECTION WILL GENERALLY BE MOST LIKELY AND MORE ORGANIZED OVER THE
SOUTH. OTHER THAN THE SQUALL LINE THIS MORNING...THE BEST
TIME FOR CONVECTION WILL BE THIS AFTERNOON AND EVENING AS HEATING
COMBINES WITH AN UPPER LEVEL DISTURBANCE CROSSING THE AREA.

CLOUDS AND VSBY...AFTER EARLY MORNING IFR VALLEY AND RIVER
FOG...EXPECT MAINLY VFR CEILINGS OUTSIDE OF CONVECTION. AFTER
03Z..CONVECTION DECREASES SIGNIFICANTLY WITH LOSS OF HEATING...BUT
MVFR TO IFR FOG RETURNS TO VALLEYS AND ALONG RIVERS.

AFTER 12Z SUNDAY...
IFR CONDITIONS POSSIBLE IN SHOWERS/STORMS SUNDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Jul 17, 2:31 AM EST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
331 AM EDT SAT JUL 17 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
331 AM EDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT IS FOR LOCALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 4:22 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 AM EDT SAT JUL 17 2010

KYZ101>103-105-171015-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-
522 AM EDT SAT JUL 17 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BOYD...CARTER...GREENUP AND LAWRENCE COUNTIES...

AT 520 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS APPROACHING THE
AREA...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY
RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SOLDIER AROUND 535 AM...GLOBE AROUND 540
AM...CARTER...GESLING...AND OLIVE HILL AROUND 545 AM...BRUSHART...AND
CARTER CAVES STATE PARK AROUND 550 AM...GRAHN AND WARNOCK AROUND 600
AM.

THIS WILL IMPACT I-64 BETWEEN MILE MARKERS 150 AND 182 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3836 8324 3842 8325 3857 8310 3871 8304
      3875 8289 3857 8283 3855 8273 3813 8278
      3798 8290 3800 8295 3796 8299 3802 8303
      3812 8290 3817 8292 3820 8301 3819 8306
      3827 8316 3819 8327 3823 8331 3833 8334

19
Special weather statement, Jul 17, 5:14 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 AM EDT SAT JUL 17 2010

KYZ101>103-105-OHZ083-086-087-WVZ005-006-013-024-171100-
BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-
LAWRENCE OH-LAWRENCE KY-LINCOLN WV-MINGO WV-WAYNE WV-
614 AM EDT SAT JUL 17 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
BOYD...CABELL...EASTERN CARTER...EASTERN
GREENUP...GALLIA...LAWRENCE...NORTHWESTERN MINGO...SOUTHERN
JACKSON...WAYNE AND WESTERN LINCOLN COUNTIES THROUGH 7 AM EDT...

AT 611 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST AT 40
MPH THROUGH THE AREA. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

BRIEF HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
IN URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS.

THIS WILL IMPACT I-64 BETWEEN MILE MARKERS 174 AND 191 IN
KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 28 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3872 8302 3875 8289 3858 8282 3868 8278
      3875 8266 3884 8266 3885 8277 3900 8281
      3897 8235 3861 8217 3858 8221 3846 8210
      3809 8211 3768 8229 3795 8251 3788 8263
      3800 8295 3797 8299 3812 8290 3849 8291

19
Special weather statement, Jul 17, 6:15 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 AM EDT SAT JUL 17 2010

OHZ086-WVZ005>008-013>016-024>026-171215-
BOONE WV-CABELL WV-GALLIA OH-JACKSON WV-KANAWHA WV-LINCOLN WV-
LOGAN WV-MASON WV-MINGO WV-PUTNAM WV-ROANE WV-WAYNE WV-
715 AM EDT SAT JUL 17 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOONE...EASTERN
CABELL...KANAWHA...LINCOLN...LOGAN...MASON...NORTHWESTERN
MINGO...PUTNAM...SOUTHEASTERN WAYNE...SOUTHERN GALLIA...SOUTHERN
JACKSON AND SOUTHWESTERN ROANE COUNTIES THROUGH 815 AM EDT...

AT 704 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
SOUTH OF RIO GRANDE TO 8 MILES NORTHWEST OF HAMLIN TO 14 MILES
SOUTHEAST OF WAYNE TO 7 MILES SOUTHEAST OF INEZ...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

I-64 BETWEEN MILE MARKERS 22 AND 57 IN WEST VIRGINIA...I-77 BETWEEN
MILE MARKERS 96 AND 138 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS
1 AND 22...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 68 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3885 8250 3887 8244 3881 8143 3834 8125
      3797 8140 3798 8152 3794 8157 3783 8156
      3780 8152 3776 8157 3779 8162 3776 8177
      3774 8234 3778 8234 3782 8242 3806 8230
      3837 8221 3858 8229 3860 8235 3867 8236

19
Local storm report, Jul 17, 6:42 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 AM EDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TSTM WND DMG     LOUISA                  38.11N 82.60W
07/17/2010                   LAWRENCE           KY   LAW ENFORCEMENT

            911 CENTER REPORTS TREES DOWN THROUGHOUT THE CITY, WITH
            MULTIPLE ROADS BLOCKED, POWER LINES DOWN, AND POWER OUT
            IN THE ENTIRE CITY OF LOUISA.

&&

ARB

The radar

The Charleston,WV radar (KRLX), 14 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
July 17, 7:05 AM EST
Where
Kanawha County, 0.2 mi E of Rand
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.280, -81.566

Trees fell onto power lines.

Thunderstorm Wind, Kanawha

When
July 17, 7:15 AM EST
Where
Kanawha County, 0.43 mi ESE of Monarch
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.218, -81.442

Trees fell onto power lines in East Bank.

Thunderstorm Wind, Kanawha

When
July 17, 7:20 AM EST
Where
Kanawha County, 0.49 mi SW of Blue Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.445, -81.456

Trees were blown down along Blue Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244963, 244965, 244967.